Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A preconditioned GMRES method for nonsymmetric or indefinite problems


Authors: Jinchao Xu and Xiao-Chuan Cai
Journal: Math. Comp. 59 (1992), 311-319
MSC: Primary 65F30; Secondary 65F10, 65F35, 65N30
DOI: https://doi.org/10.1090/S0025-5718-1992-1134741-1
MathSciNet review: 1134741
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A preconditioning technique is proposed for nonsymmetric or indefinite linear systems of equations. The main idea in our theory, roughly speaking, is first to use some "coarser mesh" space to correct the nonpositive portion of the eigenvalues of the underlying operator and then switch to use a symmetric positive definite preconditioner. The generality of our theory allows us to apply any known preconditioners that were orginally designed for symmetric positive definite problems to nonsymmetric or indefinite problems, without losing the optimality that the original one has. Some numerical experiments based on GMRES are reported.


References [Enhancements On Off] (What's this?)

  • [1] J. H. Bramble and J. E. Pasciak, Preconditioned iterative methods for nonselfadjoint or indefinite elliptic boundary value problems, Unification of Finite Elements (H. Kardestuncer, ed.), Elsevier, North-Holland, 1984, pp. 167-184. MR 845615 (87g:65132)
  • [2] X.-C. Cai, Some domain decomposition algorithms for nonselfadjoint elliptic and parabolic partial differential equations, Ph.D. dissertation, Tech. Rep. 461, Courant Institute, Sept. 1989.
  • [3] X.-C. Cai, W. D. Gropp, and D. E. Keyes, A comparison of some domain decomposition algorithms for nonsymmetric elliptic problems, Fifth Internat. Sympos. on Domain Decomposition Methods for Partial Differential Equations (T. Chan. D. Keyes, G. Meurant, J. Scroggs, and R. Voigt, eds.), SIAM, 1992 (to appear). MR 1189575 (93h:65149)
  • [4] X.-C. Cai and O. B. Widlund, Domain decomposition algorithms for indefinite elliptic problems, SIAM J. Sci. Statist. Comput. 13 (1992), 243-258. MR 1145185 (92i:65181)
  • [5] M. Dryja and O. B. Widlund, An additive variant of the Schwarz alternating method for the case of many subregions, Tech. Rep. 339, Dept. of Comp. Sci., Courant Insitute, 1987.
  • [6] Z. Leyk, Domain decomposition for nonselfadjoint operators, Tech. Rep. 69, MSI, Cornell, 1990.
  • [7] Y. Saad and M. H. Schultz, GMRES: A generalized minimal residual algorithm for solving nonsymmetric linear systems, SIAM J. Sci. Statist. Comput. 7 (1986), 865-869. MR 848568 (87g:65064)
  • [8] S. C. Eisenstat, H. C. Elman, and M. H. Schultz, Variational iterative methods for nonsymmetric systems of linear equations, SIAM J. Numer. Anal. 20 (1983), 345-357. MR 694523 (84h:65030)
  • [9] T. A. Manteuffel and S. V. Parter, Preconditioning and boundary conditions, SIAM J. Numer. Anal. 27 (1990), 656-694. MR 1041257 (91d:65160)
  • [10] J. Xu, Theory of multilevel methods, Ph.D. dissertation, Cornell, 1989.
  • [11] -, Iterative method by space decomposition and subspace correction: a unifying approach, SIAM Review (to appear).
  • [12] -, A new class of iterative methods for nonselfadjoint or indefinite problems, SIAM J. Numer. Anal. 29 (1992), 303-319. MR 1154268 (92k:65063)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F30, 65F10, 65F35, 65N30

Retrieve articles in all journals with MSC: 65F30, 65F10, 65F35, 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1992-1134741-1
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society